Alert archive / Florida / Coastal Flood Statements in 2008

Coastal Flood Statement 13, NWS Miami, FL

October 24, 2008Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Oct 24, 2008, 4:43 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2008, 4:43 AM EDT (08:43 UTC)
Expired
Oct 25, 2008, 4:00 AM EDT
In force
23 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMFL 240843
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
443 AM EDT FRI OCT 24 2008

...HIGH RISK OR RIP CURRENTS ATLANTIC BEACHES TODAY TONIGHT...

FLZ168-172-173-241645-
/O.NEW.KMFL.CF.S.0013.081024T0843Z-081025T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
443 AM EDT FRI OCT 24 2008

...HIGH RISK OR RIP CURRENTS ATLANTIC BEACHES TODAY...

EAST TO SOUTHEAST WINDS OF 20 TO 25 MPH OVER THE ATLANTIC WATERS
WILL RESULT IN A HIGH RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES
TODAY INTO THIS EVENING. STRONG RIP CURRENTS ARE LIKELY...SO
SWIMMING IS STRONGLY DISCOURAGED.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATER...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A
RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.


$$
1 follow-up statement
000 
WHUS42 KMFL 241822
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT FRI OCT 24 2008

...HIGH RISK OF RIP CURRENTS TO CONTINUE ALONG THE ATLANTIC COAST
BEACHES THROUGH TONIGHT...

FLZ168-172-173-250800-
/O.EXT.KMFL.CF.S.0013.000000T0000Z-081025T0800Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
222 PM EDT FRI OCT 24 2008

...HIGH RISK OF RIP CURRENTS TO CONTINUE ALONG THE ATLANTIC COAST
BEACHES THROUGH TONIGHT...

SOUTH-SOUTHEAST WINDS FROM 15 TO 20 MPH WILL AFFECT THE ATLANTIC
COAST OVERNIGHT. THIS WIND FLOW WILL CREATE A FAVORABLE
ENVIRONMENT FOR THE FORMATION OF RIP CURRENTS...WITH A HIGH RISK
OF RIP CURRENTS CONTINUING FOR THE BEACHES OF PALM BEACH...
BROWARD...AND MIAMI-DADE COUNTIES. STRONG RIP CURRENTS ARE
LIKELY...AND SWIMMING IS STRONGLY DISCOURAGED.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATER...SWIM AT GUARDED BEACHES AND HEED THE
ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A
RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

$$

70/DD

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 24, 3:39 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 24, 3:39 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
339 AM EDT FRI OCT 24 2008

.DISCUSSION...

WARM FRONT IS MOVING NORTH ACROSS SOUTH FLORIDA CURRENTLY WITH
WINDS SHIFTING SLIGHTLY TO THE ESE WITH ITS PASSAGE. MOST OF THE
REGION IS ABSENT OF SHOWER ACTIVITY CURRENTLY...HOWEVER A LARGE
AREA OF RAIN AND A FEW EMBEDDED THUNDERSTORMS CONTINUES TO MARCH
ENE TOWARDS THE SW FL COAST AHEAD OF A WEAK SFC LOW OVER THE NORTH
CENTRAL GULF. WINDS CONTINUE TO BE SUSTAINED NEAR 20KTS IN SOME
PLACES.

THE SURFACE LOW OVER THE NORTH CENTRAL GULF WILL GET DRAGGED NE
INTO SE GEORGIA TODAY AHEAD OF THE STRONG CLOSED UPPER LOW. MOST
DYNAMICS TRANSLATE WELL NORTH OF THE REGION AS WARM FRONT
REDEVELOPS/SURGES NORTHWARD. INSTABILITY IS NOT GREAT AND IT WILL
BE CLOUDY TODAY. HOWEVER THE LARGE CLUSTER APPROACHING THE GULF
COAST SHOULD CONTINUE NE AHEAD OF THE UPPER TROUGH AXIS ACROSS AT
LEAST THE NORTHERN HALF OF THE CWA TODAY...ROUGHLY ALONG AND NORTH
OF ALLIGATOR ALLEY. TO THE SOUTH OF THIS CLUSTER...IT APPEARS
PRECIPITATION WILL BE MORE SHOWERY/SPOTTY IN NATURE AT THE PRESENT
TIME AND WHILE HEAVY RAINFALL MAY BE POSSIBLE FOR A BRIEF PERIOD
THE THREAT APPEARS LOWER...AND WILL LEAVE THE MENTION OUT OF THESE
ZONES. THE UPPER TROUGH QUICKLY LIFTS NE THROUGH THE OHIO VALLEY
FRIDAY NIGHT AND SATURDAY. THE SFC LOW WILL DRAG ITS ASSOCIATED
COLD FRONT OVER SOUTH FL TONIGHT WITH THREAT FOR SHOWERS
CONTINUING IN SW FLOW AHEAD OF IT. THE FRONT STALLS ON SATURDAY AS
IT BECOMES ALIGNED PARALLEL WITH THE UPPER FLOW...AND WITH GENERAL
UPPER TROUGHING OVER THE GULF AND SW FLOW ALOFT AND CONVERGENCE
ALONG THE FRONT THE ENHANCED THREAT FOR SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE. STEERING FLOW MAY WEAKEN ONCE AGAIN
AND WITH DEEP- LAYER FLOW ALIGNED PARALLEL TO THE SFC BOUNDARY
THIS COULD LEAD TO ANOTHER PERIOD OF HEAVY RAINFALL ACROSS SOUTH
FL DEPENDING WHERE THE FRONT SETS UP. REGARDING TEMPS...WILL LEAN
TOWARDS THE COOL SIDE OF MOS GUIDANCE DURING THE DAY AND THE WARM
SIDE AT NIGHT GIVEN THE WIDESPREAD CLOUD COVER EXPECTED...EXCEPT
AT NAPLES WHERE MOS GUIDANCE HIGHS SEEM WAY OVERDONE AND WILL
UNDERCUT SIGNIFICANTLY THERE.

THE FRONT COULD REMAIN STALLED ACROSS SOUTH FL SATURDAY NIGHT
INTO SUNDAY AS IT AWAITS AN UPSTREAM KICKER...IN THE FORM OF A
REINFORCING SHORTWAVE DIGGING INTO THE BASE OF THE EASTERN CONUS
TROUGH AND DEEPENING IT. WITH THE TROUGH AXIS REMAINING OVER THE
GULF OF MEXICO THIS PERIOD...IT SEEMS POSSIBLE THAT CONVECTION COULD
CONTINUE TO FIRE OVER THE GULF AND MOVE NE ACROSS THE REGION WITH
SHOWERS...POSSIBLE THUNDERSTORMS...AND HEAVY RAINFALL AT TIMES...AT
LEAST UNDER THE SLOWER SCENARIO PAINTED BY THE 00Z GFS. THE NAM
CONTINUES TO BE FASTER WITH THE FRONTAL PASSAGE ON SATURDAY
NIGHT/SUNDAY WITHOUT STALLING IT...AND THUS THERE IS QUITE A BIT OF
UNCERTAINTY HERE. SINCE THIS IS THE FIRST RUN OF THE GFS TO SUGGEST
SUCH A WET SCENARIO...WILL NOT GET CARRIED AWAY AND RAISE POPS MUCH
IF AT ALL YET.

IN EITHER SCENARIO...COOLER AND DRIER AIR WILL SPILL DOWN THE FL
PENINSULA MONDAY AND TUESDAY BEHIND THE FRONT AS A STRONG SFC HIGH
BUILDS INTO THE DEEP SOUTH...AND WILL CONTINUE THROUGH MID WEEK AS
ANOTHER WEAK REINFORCING FRONT PASSES THROUGH. LOW TEMPS WILL
LIKELY DROP INTO THE 50S ACROSS MUCH OF THE INTERIOR FOR SEVERAL
CONSECUTIVE NIGHTS WITH LOWS IN THE 60S ACROSS COASTAL REGIONS. IT WILL
ALSO BE RATHER BREEZY THIS PERIOD AS THE INCREASING PRESSURE
GRADIENT LEADS TO STRONG NORTH TO NORTHEASTERLY WINDS ACROSS THE
ENTIRE REGION. AS THESE WINDS SHIFT TO THE MORE ONSHORE
DIRECTION...THERE COULD BE QUITE A LOW TEMP GRADIENT SETTING UP
TUESDAY THROUGH THURSDAY NIGHTS FROM WEST TO EAST ACROSS THE EAST
COAST METRO AREAS AS A LAND BREEZE MAY FORM AND IMPACT AREAS AWAY
FROM THE IMMEDIATE COAST.

&&

.MARINE...
ESE WINDS WILL CONTINUE AROUND 20KTS INTO EARLY THIS AFTERNOON
ACROSS THE ATLANTIC AND OFFSHORE GULF WATERS AND BISCAYNE BAY WITH
GULF STREAM SEAS AROUND 7FT. WILL EXTEND THE SCA AS A RESULT.
WINDS WILL LESSEN SUBSTANTIALLY BY TONIGHT AND SEAS WILL DECREASE.
NORTHERLY TO NORTHEASTERLY WINDS WILL INCREASE TO AT OR ABOVE 20KTS FOR MUCH OF
THE PERIOD FROM MONDAY AFTERNOON THROUGH THE REST OF THE WEEK.
THIS WILL LEAD TO GULF STREAM SEAS BUILDING BACK ABOVE 7FT BY
MONDAY NIGHT.

&&

.FIRE WEATHER...
NO CONCERNS THROUGH MONDAY. DRIER AIRMASS WILL WORK IN FOR THE MID
WEEK PERIOD ESPECIALLY ACROSS THE INTERIOR AND DEPENDING ON THE
AMOUNT OF DRY AIR THAT MAKES IT THIS FAR SOUTH RHS COULD DROP
BELOW 40 PERCENT IN SOME AREAS.

&&

.HYDROLOGY...
1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS APPEAR
POSSIBLE ACROSS THE NORTHERN HALF OF THE CWA TODAY...GENERALLY
ALONG AND NORTH OF ALLIGATOR ALLEY. THIS HOWEVER IS SOMEWHAT
UNCERTAIN AND DEPENDANT ON EVOLUTION OF THE CONVECTIVE CLUSTER
MOVING ONSHORE ACROSS THE GULF COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  82  74  85  70 / 90 70 70 50
FORT LAUDERDALE  83  76  86  72 / 80 70 70 40
MIAMI            82  76  86  73 / 70 60 60 40
NAPLES           83  73  84  70 / 90 50 60 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR AMZ630-
     AMZ650-AMZ651-AMZ670-AMZ671.

GM...SMALL CRAFT ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR GMZ676.

&&

PUBLIC/MARINE/FIRE WX: STRASSBERG
AVIATION: JR
Hazardous weather outlook, Oct 23, 9:54 PM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
954 PM EDT THU OCT 23 2008

FLZ063-066>075-168-172>174-241700-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
954 PM EDT THU OCT 23 2008

...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
TONIGHT. THE MAIN IMPACT FROM THESE STORMS WILL BE OCCASIONAL
LIGHTNING STRIKES AND LOCALLY HEAVY RAINS.

WIND: A FEW OF THE SHOWERS AND STORMS MAY PRODUCE GUSTY WINDS OF
25 TO 30 KNOTS OVER THE MARINE AREAS.

FLOODING: LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IS POSSIBLE
TONIGHT WHICH COULD LEAD TO MINOR STREET FLOODING OR FLOODING OF
LOW LYING AREAS.

WAVES: SEAS OF 7 TO 8 FEET ARE EXPECTED OVER THE ATLANTIC WATERS
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE ATLANTIC BEACHES
ON FRIDAY.

A RISK FOR THUNDERSTORMS WILL CONTINUE FRIDAY AND SATURDAY WITH
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL BEING THE MAIN
IMPACTS.

GULF STREAM SEAS WILL DECREASE TO BELOW 6 FEET SATURDAY MORNING
AND REBUILD TO AROUND 7 FEET MONDAY THROUGH WEDNESDAY DUE TO NORTH
WINDS EXPECTED BEHIND A COLD FRONT WHICH IS FORECAST TO MOVE
ACROSS THE AREA LATER ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:00 PM EDTSmall Craft Advisory for Hazardous SeasMFL19 hr

Nearby

Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.